New Mexico, 2010

Hail in New Mexico, August 15, 2010

August 15, 2010 · NWS EPZ · 1 event in 1 county or zone

A surface trough extended from Northwestern Mexico through Southwest New Mexico and provided enough lift for thunderstorms over Hidalgo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A surface trough extended from Northwestern Mexico through Southwest New Mexico and provided enough lift for thunderstorms over Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 15, 12:58 PM MST, 6 hours 57 minutes earlier.

Area forecast discussion, Aug 15, 12:58 PM MST, 6 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MDT SUN AUG 15 2010

.SYNOPSIS...
MOISTURE WAS RETURNING TO THE AREA THIS AFTERNOON AND THAT WILL
INCREASE OUR RAIN CHANCES THROUGH MONDAY. FOR THE MIDDLE PART OF
THE WEEK WE'LL SEE DRIER WARMER WEATHER. BY THE END OF THE WEEK WE
WILL SEE TEMPERATURES CLOSER TO SEASONAL AVERAGES WITH A SLIGHT
CHANCE FOR THUNDERSTORMS.

&&

.DISCUSSION...
SOMETIMES I HAVE THE...DON'T PULL THE TRIGGER TILL YOU SEE THE
WHITES OF THEIR EYES...ATTITUDE AND THAT WAS CERTAINLY THE CASE
WITH THE INCREASE IN MOISTURE AND POPS THE MODELS WERE
FORECASTING. WELL OUR WINDS HAVE COME AROUND TO THE SOUTHEAST AND
WITH MUCH HIGHER DEW POINTS TO OUR EAST IT LOOKS LIKE THE MOISTURE
WILL BEGIN TO RETURN TO THE AREA. IN ADDITION A WEAK EAST PUSH MAY
HELP FOCUS CONVECTION. SO OUR SCATTERED POPS FOR THIS EVENING LOOK
GOOD. I'VE UPPED THE POPS A LITTLE DURING THE OVERNIGHT OURS AND
HAVE KEPT THE SCATTERED POPS GOING THROUGH MONDAY EVENING. A RIDGE
OF UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO TRY AND KEEP A LID
ON CONVECTION...BUT WITH THE INCREASED MOISTURE AND INSTABILITY
ALONG WITH THE HEAT WE SHOULD SEE MORE COVERAGE OF RAIN FALL FOR
THE NEXT 36 HOURS.

ON TUESDAY THE RIDGE REASSERTS ITSELF AND HELPS TO FLUSH OUT SOME
OF THE MOISTURE SO WE WILL SEE A DOWN TURN IN CONVECTION FOR THE
MIDDLE PART OF THE WEEK WITH AN UP TURN IN TEMPERATURES. FOR THE
END OF THE WEEK INTO THE WEEKEND THE MODELS ARE DISAGREEING AS TO
THE LOCATION OF THE UPPER LEVEL HIGH. THE GFS MOVES THE HIGH TO
OUR EAST WHICH HELPS INCREASE OUR RAIN CHANCES AND DECREASE OUR
TEMPERATURES...BUT THE DGEX AND ECMWF KEEP THE RIDGE ESSENTIALLY
ANCHORED OVER THE SOUTHWEST WHICH WOULD SPELL MORE SUNNY DRY
WEATHER FOR US. FOR NOW I'VE TRENDED THE EXTENDED TEMPERATURES
DOWN A BIT AND WILL WAIT AND SEE WHAT THE NEXT BATCH OF MODEL RUNS
BRINGS.

LOOKING AT TEMPERATURE...FOR MONDAY WITH THE INCREASED MOISTURE
AND CLOUDS WE WILL SEE OUR HIGHS ONLY RUNNING TWO TO FOUR DEGREES
ABOVE NORMAL. FOR TUESDAY...WEDNESDAY AND THURSDAY WITH DRIER AIR
MOVING IN AND THE RIDGE ALOFT KEEPING US CLEAR WE WILL SEE OUR
AFTERNOON HIGHS RUNNING FIVE TO EIGHT DEGREES ABOVE NORMAL. FOR
THE END OF THE WEEK INTO THE WEEKEND THE TEMPERATURES WILL DEPEND
ON THE LOCATION OF THE HIGH. FOR NOW I HAVE TRENDED THE HIGHS BACK
TOWARD NORMAL BY THE END OF THE WEEKEND.

&&

.AVIATION...VALID 16/00Z-17/00Z...
VFR CONDITIONS PREDOMINATE...BUT EXPECT WIDELY SCATTERED TSRA.
OVERALL CONVECTION SHOULD INCREASE OVER THE AREA AFTER 06Z AS
MOIST ESE WINDS CONTINUE TO ADVECT MOISTURE INTO THE AREA AND A
WEAK BACKDOOR COOL FRONT APPROACHES THE AREA FROM THE NORTHEAST
SUNDAY NIGHT. VFR PREDOMINATES...AND EXPECT MORE SCATTERED TSRA
DURING THE PD. ACTIVITY WILL BECOME A LITTLE MORE NUMEROUS IN
INTENSITY AND COVERAGE AFT 03Z. SCATTERED THUNDERSTORM BASES
GENERALLY 6-8KT AGL DROPPING LATER TO 4K TO 6K AGL WITH BRIEF
MVFR/IFR UNDER STORMS. MOSTLY 30-40 KNOT TSTM WIND GUST POTENTIAL
POSSIBLE IN LOWLANDS WITH VERY ISOLD SVR TSTM WITH WIND GUST TO 60
MPH AND HAIL TIL 06Z. MAX CB TOPS 450.

&&

.FIRE WEATHER...
HIGH PRESSURE ALOFT WILL REMAIN OVER MEXICO THIS WEEK BUT WITH
REDUCED AMPLITUDE...THUS ABOVE NORMAL TEMPERATURES WILL CONTINUE
THROUGH THE COMING WEEK. A WEAK UPPER DISTURBANCE IN COMBINATION
WITH A WEAK BACKDOOR COOL FRONT (STAYING MORE TO THE EAST NORTHEAST
OF THE AREA WILL INCREASE THE CHANCE OF THUNDERSTORMS SOMEWHAT THIS
EVENING AND AGAIN MONDAY EVENING ESPECIALLY FOR THE NORTHERN PORTIONS
OF ZONE 112 AND 113...WITH STORMS BECOMING MORE ISOLATED TO WIDELY
SCATTERED BY MIDWEEK. MIN RH VALUES WILL RANGE FROM 20% TO 28% LOWER
ELVS AND 45% TO 50% ABOVE 7000 FEET SUNDAY INCREASING AROUND 5% TO
10% OVER ALL AREAS MONDAY. THE LAL INDEX FOR BOTH SUNDAY AND MONDAY
WILL RANGE FROM 2 SOUTH OF A SILVER CITY-ALAMOGORDO LINE TO 3 NORTH
OF THE LINE AFTERNOON HOURS TO 4 ALL AREAS EARLY EVENING HOURS. FOR
THE MOST PART... THE HAINES INDEX WILL BE IN THE 2 TO 3 CATEGORY
THROUGH MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  95  72  97  74 /  30  30  30  10  20
SIERRA BLANCA TX        69  92  65  95  68 /  30  30  30  10  20
LAS CRUCES              71  94  68  96  70 /  30  30  30  10  20
ALAMOGORDO              70  93  66  95  67 /  30  30  30  10  20
CLOUDCROFT              53  69  50  72  53 /  30  30  30  20  20
TRUTH OR CONSEQUENCES   69  93  65  95  67 /  30  30  30  10  20
SILVER CITY             63  85  59  89  61 /  30  30  30  20  20
DEMING                  70  94  67  96  68 /  30  30  30  10  20
LORDSBURG               70  94  66  96  67 /  30  30  30  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

15/15
Hazardous weather outlook, Aug 15, 10:28 AM MST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1128 AM MDT SUN AUG 15 2010

NMZ022>025-030>032-TXZ055-056-161730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1128 AM MDT SUN AUG 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MOISTURE WAS BEGINNING TO RETURN TO THE AREA TODAY AND THAT WILL
HELP INCREASE OUR RAIN CHANCES TONIGHT. ISOLATED RAINFALL TOTALS
OF 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE WITH THESE STORM ALONG
WITH STRONG GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

OUR RAIN CHANCES WILL CONTINUE THROUGH MONDAY. DRIER AIR WILL MOVE
INTO THE REGION FOR THE MIDDLE PART OF THE WEEK AS UPPER LEVEL
HIGH PRESSURE KEEPS US SUNNY AND WARM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER TO THE NWS VIA OUR
800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Local storm report, Aug 15, 7:06 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
806 PM MDT SUN AUG 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             2 S ANIMAS              31.92N 108.81W
08/15/2010  E0.88 INCH       HIDALGO            NM   TRAINED SPOTTER

            PEA AND NICKLE SIZED HAIL COVERING THE GROUND. WINDS BLEW
            OVER CHICKEN COOP.

&&

LANEY

The radar

The Tucson radar (KEMX), 172 km away, was scanning. The volume nearest the first event began at 02:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hidalgo

When
August 15, 7:55 PM MST to 8:05 PM MST
Where
Hidalgo County, 2.22 mi S of Animas
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.918, -108.807

Pea to nickel sized hail covered the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256902.